CSN Login
Members Online: 15

Protein in Kidney on Avastin

Vickilg's picture
Vickilg
Posts: 281
Joined: Jan 2011

Being on Avastin they always check my urine for protein in kidney.  It's always been negative but this time it was 1% which the nurse said was no big deal.   My urine is a weird amber color.   Has anyone else had this?   Will drinking a lot of water help with this or does it get worse the longer I stay on Avastin. Can it be serious? 

jen2012
Posts: 1466
Joined: Aug 2012

I'm not sure Vicki.  My husband couldn't get avastin the day after Thanksgiving because his urine test came back with protein in the urine.  We didn't know if it was from the extra holiday eating??  They made him do a 24 hr urine test, which ended up fine and he had avastin with the next treatment. 

 

 

Chelsea71
Posts: 1170
Joined: Sep 2012

This is actually something that I know about!!!!! Yes, it could get progressively worse the longer you're on Avastin. Once you stop or take a break from Avastin, the kidney function will return to normal. 1% is not a big deal. Water is the key. The chemo is hard on the kidneys. Flushing them with water helps to protect against kidney damage. My husband (Steve) was told by his nurse to drink 3 to 4 liters per day. (approx. one gallon). Also, Steve drinks a lot of water before handing over the urine sample. This flushes the protein out of the urine. (He doesn't want to miss out on the Avastin due to too much protein). Important to not just drink the water but to urinate numerous times before producing the sample. It should look fairly clear (very little yellow). This was recommended to him by his nurse.

As for the amber color, I'm not sure. If it was blood they would know from the urinalysis and tell you. I would think it's related to the chemo or vitamins/supplements that you may be taking. I wouldn't worry about it. If it's a problem I'm sure they will let you know.

Good luck,

Chelsea

k44454445's picture
k44454445
Posts: 494
Joined: Jul 2012

with folfiri. my urine tests were always neg for protein until my first chemo after i had ended up in the er & hospital in oct. (my whites crashed). bc the whites crashed my immune system could not handle the natural flora & i develoved an uti. i was not on meds any more for the uti when i went for chemo but my urine was amber & i tested 2plus for protein. the nurse said if it was 3 i could not get chemo. the onc thought it was the avastin. several days later i had a terrible uti. took cipro for 7 days (500 mg 2 times a day). next chemo i tested neg for protein so the onc said the 2 was bc of the uti. just to be on the safe side you might want your onc to check to see if you have a uti.

hugs

judy

Kathleen808's picture
Kathleen808
Posts: 2336
Joined: Jan 2009

Hi,

Dick has had over 35 rounds of Avastin and this happened to Dick about a month ago.  He got up to 1.5 and then started to really concentrate on drinking water.  The last reading was fine.  However, he has been sick with the flu and has taken a lot of motrin and Nyquil and I have a feeling that the urine test he gave today is not going to be OK.  We were told that if it did not go down they would skip a round of Avastin.  I'll let you know.

Aloha,

Kathleen

joemetz's picture
joemetz
Posts: 493
Joined: Nov 2011

sorry to bomb this thread with a different question, but Kathleen you mention that Dick has has 35 rounds of Avastin.

so, does he get avastin every other week? Or is it weekly?

 

what other chemo has he had or have?

 

Just curious, as I have been on Xeloda with Avastin for 14 weeks, (7 treatments of Avastin-every other week)

that was after 24 treatments of FolFox and Erbitux. (12 Erbitux)

 

how long can someone be on Avastin?  Or should I ask, what's the plan for Dick's treatments?

 

 

Kathleen808's picture
Kathleen808
Posts: 2336
Joined: Jan 2009

Hi Joe,

I was roughly calculating when I wrote that.  Let me  grab a calculator to see if I am off.  UGH...... actually, it is closer to 45 round.  He was on  Folfori + Avastin every two weeks for about a year, then Folfori + Avastin every three weeks (since he was having a hard time every two weeks) and now since October 2012 he is on Erbitux, Irinotican and Avstin every 2 weeks.  He will have a scan next week so we will see how this new chemo is working. 

I might add that Dick and I stand up paddled out about 1 mie from our house today to some islands off shore and he even caught 3 waves.  Keep the hope alive.

 

Aloha,

Kathleen

herdizziness's picture
herdizziness
Posts: 3621
Joined: Apr 2010

I was on Avastin for over 2 years.  It has quit working for me so I am now off of it, things to watch out for is protein (had it go up once but not enough to stop treatment) high blood pressure and heart problems.  It did very well for me when it worked.  Mine was every 3 weeks.

And at Vick mine would get that color but drinking lots of water brought it back normal lokking.

winter Marie

lilacbrroller's picture
lilacbrroller
Posts: 409
Joined: Jun 2012

I sporadically have orange pee. Yes, I have googled "orange pee" and have gotten hits.

 

I haven't been denied chemo because of it, so far.

 

I'm going to write a book - 1,001 ways to drink water!  I guess I need to drink more - I though 2 liters was enough.  Seems I need to double this.  

 

cheers

Karin

ron50's picture
ron50
Posts: 1382
Joined: Nov 2001

You know when you are passing protein when your urine starts frothing up. I'm losing over 3 grams a day at the moment and the froth is very concentrated like soap suds. Ps mine is not chemo related or if it is it was a long time ago.Ron.

tachilders's picture
tachilders
Posts: 315
Joined: Jun 2012

Are they checking your bilirubin?  When I had the bile duct blockage and got jaundiced, my urine was getting amber/brownish in color, as the bilirubin gets passed out of the kidneys.  I have had 9 rounds of Avastin so far, with no problems that I know of.  Avastin can cause bleeding, so maybe you have some blood in your urine???

Tedd

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network